What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 30, 6:05 PM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Mar 30, 6:05 PM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
705 PM MDT Thu Mar 30 2023
.UPDATE...
Issued at 649 PM MDT Thu Mar 30 2023
CAG to CPR height gradients are increasing to the low- to mid-50s
on Friday and up to the upper-50s and low-60s through the day
Saturday. Additionally, 700-mb GFS winds are favorable for
criteria-level winds Friday through Saturday. Due to this, a new
High Wind Warning has been issued for Arlington and is valid from
00Z Friday through 00Z Saturday, along with a new High Wind
Warning for the Summit valid from 03Z Friday through 00Z Sunday. A
High Wind Watch has been issued for the Laramie Valley and central
Laramie County valid from 17Z Friday through 00Z Saturday when
MOS guidance is favorable for strong winds.
&&
.SHORT TERM...(This evening through Friday)
Issued at 319 PM MDT Thu Mar 30 2023
High pressure continues to push from the Great Plain towards the
Eastern Seaboard, making way for the next Pacific System to dig its
way across the Intermountain West.
Foggy conditions this morning have continued to mix out in the late
morning hours, with temperatures increasing where overhead skies
continued to clear throughout the day. Overall, temperatures have
been a bit warmer today, with mid to high-50s across the I-25
corridor and further eastward into the Nebraska Panhandle. Generally
unsettled pattern is expected to continue for the near-term
forecast, with periods of snowfall and gusty to strong winds are
expected through the early weekend. Upper level trough continues to
travel eastward, dragging with it the associated cold front, which
is expected to push through the area this afternoon and evening.
700mb temperature have remained consistent, with values above 0c
through 00z this evening before dropping into the negative values
around sunset. As a result, should see precipitation begin as rain
along the I-25 corridor and further eastward in to the Nebraska
Panhandle transition towards snow once the temperatures at the
surface begin dropping towards freezing. All in all, heaviest
snowfall is expected across the higher terrains, with a Winter Storm
Warning for the Sierra Madre Range and a Winter Weather Advisory for
the Snowy Range through 7pm MDT Friday. Across the Nebraska
Panhandle, ensemble members have been trending QPF upwards for KCDR
over the last few model runs. With the current trends, felt
confident enough to add Sioux and Dawes County into the Winter
Weather Advisory late tonight through Friday evening. Most snow
should begin to end by the afternoon, with the higher terrains
holding onto snowfall through tomorrow afternoon.
In terms of the high winds, wind forecast for Friday through
Saturday remains tricky, with in-house model guidance not overly
excited in meeting high wind criteria across KCYS and KARL, and
being a bit more optimistic for KBRX meeting criteria in the late
morning and early afternoon Friday. However, the NBM v4.1
Probability of Exceeding 48 knots is holding strong with high
probabilities for stronger winds along the Laramie Range, in our
wind prone areas, and further eastward into Cheyenne. Main concern
for high winds appears to be Cheyenne and into the Plains with
northwesterly flow and 50+ knots at 700mb. All in all, could see
high wind headlines for those areas, but will allow the current wind
headlines to expire this evening and let the evening shift take
another look before issuing products.
.LONG TERM...(Friday night through Thursday)
Issued at 319 PM MDT Thu Mar 30 2023
Active weather is expected in the extended forecast between
Sunday and the middle of next week. During this time, high winds,
temperature swings, and a potentially impactful winter storm could
plague the CWA.
Zonal flow aloft, as well as the placement of a 250 mb jet max just
to the north of the CWA will lead to a likely widespread high wind
event across much of southeast Wyoming Saturday night and through
the day Sunday. MSLP gradients aren't all that impressive with this
event as the placement of the surface trough looks too far west and
sits over the Laramie Range. 700 mb CAG-CPR height gradients are
more notable with over 50 meter gradients for the duration of the
event. 700 mb winds are impressive as well, ranging from 55 to 75
kts. Downward omegas also look optimal for this event, though would
like to see some stronger values shift a bit more further east to
cover the eastern side of the Laramie Range as well. But based on
the omega field, it does look like a good mountain wave event for
the Interstate-25 corridor between Chugwater and Douglas. High winds
will ease Sunday evening as flow becomes more southerly.
Luckily, westerly winds will lead to warm temperatures on Sunday.
Most locations east of the Laramie Range will see high temperatures
above 50 degrees with 60 degrees likely across most of the Nebraska
panhandle! Areas to the west will remain chillier with highs in the
30s and 40s as 700 mb temperatures still remain around -6C. High
temperatures on Monday will be cooler as clouds increase ahead of a
strong cold front. Still could see some 50s across the eastern half
of the CWA, but overall temperatures will be noticeably cooler on
Monday.
The strong cold front plows through the CWA Monday night, according
to both the deterministic GFS and ECMWF. The cold front is
associated with a deep upper-level trough from Canada that will
bring much colder temperatures and a potentially impactful winter
storm. Both models show leeside cyclogenesis and a Colorado low
developing Monday night. Both these models differ in surface low
placement and track. The last few runs of the GFS have really
trended snow totals down in far southeast Wyoming and the southern
panhandle as it places these areas in the dry slot, with the surface
low forming in north-central Colorado. This low then ejects
northeast into eastern Nebraska throughout the day Tuesday. If this
solution pans out, the biggest impacts will likely be felt in the
northern counties of the CWA. The NBM also places the biggest
impacts in these areas. The latest ECMWF has trended snowfall
totals up as it jogs the surface low further south into roughly
southeast Colorado before it pushes northeastward into eastern
Nebraska. This set-up leads to widespread impacts across the CWA
as a whole. Although confidence is still low for storm track and
snowfall amounts, there is high confidence that much colder
temperatures can be expected with this system. Daytime
temperatures could be more than 20 degrees below average in some
areas, with highs only in the 20s and 30s for Tuesday and
Wednesday. Luckily, this storm is still 5 to 6 days out which
leaves time for the models to come into better agreement.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 534 PM MDT Thu Mar 30 2023
Wyoming Terminals: VFR conditions expected at KCYS and KLAR
through the TAF period. There are some wind shear concerns near
KCYS this evening and into the overnight hours. Gusty winds are
expected at KLAR overnight and into the day tomorrow, with gusty
winds expected across KCYS tomorrow morning. Earlier, a snow band
moved across KRWL leading to LIFR to IFR conditions. Another band
of snow is expected this evening across KRWL and may drop
visibilities to IFR conditions for a few hours.
Nebraska Terminals: Currently, VFR conditions across all
terminals with ceilings around 10 kft and no visibility
restrictions. A low pressure system over western Kansas will move
off to the northeast through central Nebraska and precipitation
will develop in the northwestern quadrant of the surface low. Most
sites will progress from rain to a rain/snow mix then finally to
all snow. LIFR conditions are expected to develop at KCDR by 08Z
and remain throughout the TAF period. MVFR conditions are expected
at KBFF around 11Z and will remain. IFR conditions for KAIA are
expected by 07Z. Snow is unlikely to fall at KSNY, leading to VFR
conditions throughout the TAF period. Gusty winds are expected at
all sites tomorrow.
&&
.FIRE WEATHER...
Issued at 319 PM MDT Thu Mar 30 2023
No fire weather concerns today through this weekend as a Pacific
storm system moves across Wyoming and Nebraska tonight and Friday,
bringing locally strong winds and some some along with colder
temperatures. Warmer than normal temperatures are expected this
weekend with very windy conditions across most southeast Wyoming
and western Nebraska. More snowfall is possible early next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MDT Saturday for WYZ110.
Winter Storm Warning until 7 PM MDT Friday for WYZ112.
Winter Weather Advisory until 7 PM MDT Friday for WYZ114.
High Wind Watch from Friday morning through Friday afternoon for
WYZ115-118.
High Wind Warning until 6 PM MDT Saturday for WYZ116-117.
NE...Winter Weather Advisory from 10 PM this evening to 7 PM MDT
Friday for NEZ002-095.
&&
UPDATE...AM
SHORT TERM...MRD
LONG TERM...SF
AVIATION...AM
FIRE WEATHER...TJTHazardous weather outlook, Mar 30, 4:20 AM MST, 18 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
520 AM MDT Thu Mar 30 2023
NEZ019>021-054-055-WYZ103>111-113-115>119-311130-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
520 AM MDT Thu Mar 30 2023
This hazardous weather outlook is for the southern and central
Nebraska Panhandle and most of southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow and rain showers are expected later today as a cold front
moves through the region. A few strong wind gusts in excess of
50mph are possible across the forecast area.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Some snow is possible on Friday as a storm system develops across
the central plains. Accumulations should be minimal and confined
to the elevated or grassy areas. Very windy conditions are
expected behind the storm system, with gusts over 50 MPH possible,
especially along the Interstate 80 corridor northwards towards the
North Platte River Valley.
A weather system may approach our forecast area early next week,
with the potential for accumulating snowfall to occur.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-311130-
Sierra Madre Range-Snowy Range-
520 AM MDT Thu Mar 30 2023
This hazardous weather outlook is for the mountains of south
central Wyoming.
.DAY ONE...TODAY AND TONIGHT
Winter Storm Warning remains in effect for the Sierra Madre Range.
A Winter Weather Advisory has been issued for the Snowy Range
starting early this afternoon. A prolonged period of accumulating
snowfall will occur today through tonight. Strong winds are also
expected with gusts of 45 to 55mph. Heavy snowfall accumulations
in excess of one foot are possible. Please see the latest Winter
Weather Statement (WSWCYS) for further details.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A weather system may approach our forecast area early next week,
with the potential for accumulating snowfall to occur.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-095-096-WYZ101-102-311130-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-
520 AM MDT Thu Mar 30 2023
This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.
.DAY ONE...TODAY AND TONIGHT
Periods of rain and snow showers will develop this afternoon and
continue through this evening. As a cold front moves across the
area late this evening, snowlevels will rapidly drop with rain
changing to snow overnight. Snow accumulations and some travel
impacts are possible late tonight into Friday morning, especially
further east across Sioux and Dawes Counties.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Periods of light to moderate snow are expected, especially across
the northern Nebraska Panhandle. Travel impacts are possible
through Friday afternoon.
A weather system may approach our forecast area early next week,
with the potential for accumulating snowfall to occur.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Mar 30, 6:23 PM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
723 PM MDT THU MAR 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
03/30/2023 M58 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WYDOT SITE. SUSTAINED WINDS 41 MPH.
&&
GCCLocal storm report, Mar 30, 7:16 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
816 PM MDT THU MAR 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HIGH SUST WINDS 1 NNW ARLINGTON 41.60N 106.21W
03/30/2023 M42 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WYDOT SITE. SUSTAINED WINDS AVERAGING OVER 40
MPH FOR PAST HOUR. PEAK WIND GUST 55 MPH.
&&
GCCLocal storm report, Mar 30, 8:33 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
933 PM MDT THU MAR 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
03/30/2023 M63 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WYDOT SITE. SUSTAINED WINDS 44 MPH.
0926 PM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
03/30/2023 M59 MPH CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 42 MPH.
&&
GCCLocal storm report, Mar 30, 9:16 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1016 PM MDT THU MAR 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
03/30/2023 M64 MPH CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 45 MPH.
1012 PM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
03/30/2023 M58 MPH CARBON WY DEPT OF HIGHWAYS
ELK MOUNTAIN WYDOT SITE. SUSTAINED WINDS 35 MPH.
&&
GCCLocal storm report, Mar 30, 9:30 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 PM MDT THU MAR 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
03/30/2023 M67 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WYDOT SITE. SUSTAINED WINDS 52 MPH.
&&
GCCLocal storm report, Mar 30, 9:41 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1041 PM MDT THU MAR 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
03/30/2023 M61 MPH CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 42 MPH.
&&
GCC